Alvarado Score for Acute Appendicitis
Diagnose appendicitis
The Alvarado score was developed to assist in diagnosing appendicitis.
Studies that look at the score's ability to rule out appendicitis (using Alvarado < 3-4) have a sensitivity of 96%. Studies that use the score to rule in appendicitis (using Alvarado > 6-7) have a sensitivity of 58-88%, depending on the study and score cutoffs used.
McKay et al. recommend a CT scan for a score of 4-6 and surgical consultation for a score ≥ 7. For a score of ≤ 3, the authors suggest that a CT scan is unnecessary for diagnosing appendicitis given the low likelihood of appendicitis.
A score is assigned by the following variables.
- +2 points - Right lower quadrant tenderness
- +1 point - Elevated temperature (>37.3°C or 99.1°F)
- +1 point - Rebound tenderness
- +1 point - Migration of pain to the right lower quadrant
- +1 point - Anorexia
- +1 point - Nausea or vomiting
- +2 point - Leukocytosis > 10,000
- +1 point - Leukocyte left shift
- [1]Alvarado A.: A practical score for the early diagnosis of acute appendicitis.Annals of Emergency Medicine 1986, 15 (5): 557-64
- [2]McKay R, Shepherd J.: The use of the clinical scoring system by Alvarado in the decision to perform computed tomography for acute appendicitis in the ED.American Journal of Emergency Medicine 2007, 25 (5): 489-93
Results
Real-time automated computation
The Alvarado score was developed to assist in diagnosing appendicitis.
Studies that look at the score's ability to rule out appendicitis (using Alvarado < 3-4) have a sensitivity of 96%. Studies that use the score to rule in appendicitis (using Alvarado > 6-7) have a sensitivity of 58-88%, depending on the study and score cutoffs used.
McKay et al. recommend a CT scan for a score of 4-6 and surgical consultation for a score ≥ 7. For a score of ≤ 3, the authors suggest that a CT scan is unnecessary for diagnosing appendicitis given the low likelihood of appendicitis.
A score is assigned by the following variables.
- +2 points - Right lower quadrant tenderness
- +1 point - Elevated temperature (>37.3°C or 99.1°F)
- +1 point - Rebound tenderness
- +1 point - Migration of pain to the right lower quadrant
- +1 point - Anorexia
- +1 point - Nausea or vomiting
- +2 point - Leukocytosis > 10,000
- +1 point - Leukocyte left shift
- [1]Alvarado A.: A practical score for the early diagnosis of acute appendicitis.Annals of Emergency Medicine 1986, 15 (5): 557-64
- [2]McKay R, Shepherd J.: The use of the clinical scoring system by Alvarado in the decision to perform computed tomography for acute appendicitis in the ED.American Journal of Emergency Medicine 2007, 25 (5): 489-93